Large Bayesian VARMAs

Chan, Joshua C.C. and Eisenstat, Eric and Koop, Gary (2016) Large Bayesian VARMAs. Journal of Econometrics, 192 (2). pp. 374-390. ISSN 0304-4076

[thumbnail of Chan-etal-JE-2016-Large-Bayesian-VARMAs]
Text (Chan-etal-JE-2016-Large-Bayesian-VARMAs)
Accepted Author Manuscript
License: Creative Commons Attribution-NonCommercial-NoDerivatives 4.0 logo

Download (565kB)| Preview


    Vector Autoregressive Moving Average (VARMA) models have many theoretical properties which should make them popular among empirical macroeconomists. However, they are rarely used in practice due to over-parameterization concerns, difficulties in ensuring identification and computational challenges. With the growing interest in multivariate time series models of high dimension, these problems with VARMAs become even more acute, accounting for the dominance of VARs in this field. In this paper, we develop a Bayesian approach for inference in VARMAs which surmounts these problems. It jointly ensures identification and parsimony in the context of an efficient Markov chain Monte Carlo (MCMC) algorithm. We use this approach in a macroeconomic application involving up to twelve dependent variables. We find our algorithm to work successfully and provide insights beyond those provided by VARs.

    ORCID iDs

    Chan, Joshua C.C., Eisenstat, Eric and Koop, Gary ORCID logoORCID:;